New Mexico, 2018

Tornadoes and Hail in New Mexico, June 3, 2018

June 3, 2018 · NWS ABQ · 23 events in 9 counties and zones

A potent back door frontal boundary shifted west through the Rio Grande Valley and delivered much higher moisture levels west to the Continental Divide on June 3rd. |Meanwhile, an upper level wave moving northeast through the Four Corners region spread stronger winds aloft over the state and the necessary shear and lift for strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent back door frontal boundary shifted west through the Rio Grande Valley and delivered much higher moisture levels west to the Continental Divide on June 3rd. |Meanwhile, an upper level wave moving northeast through the Four Corners region spread stronger winds aloft over the state and the necessary shear and lift for strong to severe thunderstorms. Showers and thunderstorms developed quickly after sunrise along the Continental Divide then spread northeastward into the Rio Grande Valley through the afternoon. These storms produced hail and strong winds across the area with even a few funnel clouds and two tornadoes. Heavy rainfall accompanied this activity as it shifted east into eastern New Mexico through the late evening hours. Powerful straight line winds from two separate downbursts produced significant damage in rural south-central Chaves County. Three mobile homes were overturned and completely destroyed west of Hagerman. Several recreational vehicles were also overturned and damaged in the vicinity. A large barn west of Lake Arthur was also completely destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 5:08 PM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 2, 5:08 PM MST, 6 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
608 PM MDT Sat Jun 2 2018

.AVIATION...
00Z TAF CYCLE
VFR conditions are currently in place across most of northern and
central New Mexico this evening, exceptions being in smoke laden
areas near wildfires. Winds will surge into central valleys this
evening with gusts of 30 to 45 kt being common overnight, slackening
some into the day Sunday. Aviation Weather Warning will be issued for
KABQ to account for gusts above 35 kt. Moisture will also creep into
New Mexico, setting the stage for scattered to widespread shower and
thunderstorm activity Sunday. Some storms will turn severe with
large hail, damaging wind gusts, and heavy downpours temporarily
reducing ceilings and visibility.

52

&&

.PREV DISCUSSION...309 PM MDT Sat Jun 2 2018...
.SYNOPSIS...
A backdoor cold front will move slowly westward tonight, before
stalling near the Continental Divide after midnight. Behind the
front, strong east to southeast winds will develop tonight west of
the canyons along the central mountains. A wind advisory has been
issued for the Albuquerque Metro areas this evening through early
Sunday morning. Lighter east to southeast winds in northern New
Mexico will transport smoke from the Ute Park wildfire farther west
and north. An upper low in western Arizona this evening will move
northeast tonight. Deeper layer moisture over northern Mexico will be
drawn northward across New Mexico by the upper low tonight and
Sunday. Showers and thunderstorms will develop over northern and
central New Mexico Sunday and then move into the eastern New Mexico
Sunday night. Stronger thunderstorms will be capable of producing
large hail, damaging winds and heavy rain Sunday and Sunday night.
High pressure will build across the region Monday through Wednesday
with dry weather and a warming trend.

&&

.DISCUSSION...
A backdoor cold front west of the central mountains early this
afternoon will continue to move slowly westward this afternoon,
before stalling out near the Continental Divide tonight. As an upper
low moves northeastward across central AZ tonight, surface high
pressure from the central Rockies will build southeastward into
northeastern NM. This pattern will increase the pressure gradient
across central NM, and east to southeast winds pushing through the
gaps in the central mountains will increase to 20 to 35 mph this
evening through early Sunday morning. A wind advisory has been issued
for the Albuquerque Metro area during this time period for east to
east southeast winds 30 to 35 mph and gusts to around 40 mph. Lighter
east to southeast winds are expected across the rest of the region
tonight. These winds will spread smoke from the Ute Park wildfire
farther to the north and west tonight.

An upper level low will move into northern AZ tonight and become an
open wave Sunday afternoon, as it moves into western CO. This system
will draw deep layer moisture northward across NM tonight and Sunday.
15Z SREF and 12Z NAM12 indicate that there will be strong
instability Sunday afternoon and evening across the region with CAPE
values ranging from 1000 to 2000 J/kg and lifted indices between
minus 2 C and minus 5 C. These model runs are also projecting
significant deep layer shear with 0-6 km bulk shear between 35 and 50
knots. GFS is forecasting a sharp rise in precipitable water to
around 1.3 inches by Sunday afternoon at KABQ, while the NAM12 peaks
out near 1.2 inches. Forecast NAM precipitable water for Sunday
afternoon and evening would be approximately 150 to 200 percent of
normal. Given these forecast elements, thunderstorms which form
across western and central NM late Sunday morning through Sunday evening
and then move eastward into the eastern plains late Sunday afternoon
and Sunday evening will have the potential to become severe with
large hail and damaging winds. The latest convective outlook from the
Storm Prediction Center is forecasting a marginal chance of severe
thunderstorms west of the central mountains on Sunday. With
precipitable water projected to be well above the daily record of
0.88 inches for June 4th at 00Z, over a period of record from 1948 to
2014, there will be a risk for flash flooding Sunday afternoon and
evening across the region. Relatively fast storm motion to the north
and northeast at 30 to 35 knots Sunday afternoon and evening may
reduce the threat of flash flooding, but it will have to be monitored
closely.

A strong upper level ridge will build across NM Monday, as the upper
level trough exits quickly to the east over the southern Plains
states. This will allow drier air to move across NM from the west. A
few showers and thunderstorms will be possible across northeast NM
Monday evening, before low and mid level moisture is scoured out
later Monday night. The ridge over NM will amplify Tuesday and
Wednesday, as it slowly moves eastward. Dry weather and a strong
warming trend are expected Monday through Wednesday with highs 5 to
15 degrees above normal on Wednesday.

28

&&

.FIRE WEATHER...
A more moist and cooler trend tonight through Sunday night, then
warming and drying for much of the upcoming work week. However, the
Continental Divide to the Arizona border will remain relatively dry
and warmer than average with potential for some dry showers or
storms late tonight and Sunday. Winds to be generally below critical
fire weather thresholds Monday through Thursday as a ridge of high
pressure dominates the region. Forecast models differ on the exact
placement of the upper high center later next week, but there is
potential for some moisture to circulate into New Mexico from the
south.

An upper low over Arizona this afternoon is forecast to track to the
Four Corners by Sunday morning, then cross Colorado and northern New
Mexico Sunday and Sunday night. The combination of high pressure
over the eastern portion of the state and the upper low will draw
low level moisture from the southeast while mid level moisture
circulates into western and central New Mexico. East to southeast
winds into the RGV have already begun this afternoon but will likely
become stronger as soon as sunset this evening and persist overnight
with gusts to 40 or 50 mph. There may be isolated to scattered dry
showers and storms over the west later tonight and into Sunday as
the mid level moisture increases, but wetting showers and storms
become more likely from the Contdvd eastward Sunday and Sunday
night. Storm motion will generally be to the north and northeast
Sunday but trend more to the east and southeast into Sunday night,
as well as potentially becoming boundary driven at times. Some
storms on Sunday may contain hail and wind gusts to around 55 or 60
mph. Models still suggest portions of central/east central and
southeast New Mexico may be the focus for the most widespread and
wetting rainfall. Diminished vent rates are forecast along the
Sangre de Cristo mountains Sunday as mixing heights fall.

Unfortunately, the moisture won't be long lived. By Tuesday,
widespread high Haines and an extended period of single digit
humidities are forecast for the west and central. Poor overnight
recoveries will spread from the west into the central by Tuesday
night and persist through Thursday night. Widespread high Haines
continues Wednesday and Thursday with temperatures 5 to 15 degrees
above average. Chances for showers and storms sneak back into the
forecast Thursday through Saturday given the possibility of moisture
circulating around the upper high and into New Mexico.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM MDT Sunday for the following zones...
NMZ519.

&&
Hazardous weather outlook, Jun 2, 4:04 PM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
504 PM MDT Sat Jun 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
504 PM MDT Sat Jun 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Areas of dense smoke from the Ute Park Fire will spread to the north
and west tonight. Areas of dense smoke will be possible tonight into
Sunday morning from the Raton Ridge and Northeast Highlands westward
to the Taos Valley and along the western slopes of the Sangre de
Cristos. Poor visibility due to smoke will impact portions of U.S.
Highway 64 and State Routes 21, 38, 58 and 522.

East canyon winds will develop tonight across the Albuquerque Metro
area with sustained winds from 30 to 35 mph and gusts to near 40 mph
expected through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe thunderstorms Sunday afternoon and
evening across most of the forecast area. Large hail and damaging
winds will be the main threats, but an isolated tornado will also be
possible. Some storms will also be capable of producing very heavy
rain at rates over 1 inch per hour. Very heavy rain on very dry soil
could lead to flash flooding, but the greatest risk of flash
flooding will be in urban areas of central New Mexico and also on
recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday afternoon and evening
across much of northern and central New Mexico due to the risk of
severe thunderstorms and flash flooding.

28

The radar

The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 4 funnel cloud, 2 tornado, 1 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
June 3, 12:00 AM MST to 2:00 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media

Strong gap winds in the Albuquerque foothills toppled a large pine tree onto the front of a vehicle. Damage appeared minimal but no information was available.

Hail, Cibola

When
June 3, 11:56 AM MST to 11:59 AM MST
Where
Cibola County, 10.28 mi SW of Mc Cartys
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.969, -107.814

Nickel size hail at El Malpais National Monument.

Funnel Cloud, Cibola

When
June 3, 12:00 PM MST to 12:02 PM MST
Where
Cibola County, 1 mi SSW of Mc Cartys
Reported by
Trained Spotter
Coordinates
35.047, -107.677

A spotter observed a developing wall cloud then a subsequent funnel cloud south of McCartys.

Hail, San Juan

When
June 3, 12:05 PM MST to 12:07 PM MST
Where
San Juan County, Farmington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.750, -108.190

Nickel size hail in Farmington.

Hail, San Juan

When
June 3, 12:10 PM MST to 12:12 PM MST
Where
San Juan County, 3.54 mi NE of Farmington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.790, -108.150

Nickel size hail near San Juan College in Farmington.

Tornado, Cibola

When
June 3, 12:21 PM MST to 12:30 PM MST
Where
Cibola County, 3.63 mi NW of Acoma Pueblo to 3.57 mi NNW of Acoma Pueblo
Rating
EF0
Path length
2.35 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
34.933, -107.630

Tribal emergency management and trained spotters reported a small tornado producing a dusty ground circulation over open range land within Acoma Pueblo.

Hail, Cibola

When
June 3, 12:22 PM MST to 12:27 PM MST
Where
Cibola County, 3.24 mi SSW of Acomita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.010, -107.600

Hail up to the size of golf balls five miles south of San Fidel.

Funnel Cloud, Cibola

When
June 3, 12:30 PM MST to 12:34 PM MST
Where
Cibola County, 8.24 mi S of Correo
Reported by
Trained Spotter
Coordinates
34.832, -107.150

A wall cloud and associated funnel cloud were observed south of Interstate 40 and west of NM-6 in open range land.

Funnel Cloud, Cibola

When
June 3, 12:55 PM MST to 12:58 PM MST
Where
Cibola County, Mesita
Reported by
Trained Spotter
Coordinates
35.010, -107.320

A funnel cloud with no ground circulation was spotted near Mesita. This same storm produced abundant amounts of hail along Interstate 40 at NM-6. The interstate was closed as a result of very slick travel conditions.

Hail, Socorro

When
June 3, 2:23 PM MST to 2:28 PM MST
Where
Socorro County, Veguita
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.520, -106.770

Hail up to the size of half dollars in Veguita.

Hail, Roosevelt

When
June 3, 2:25 PM MST to 2:27 PM MST
Where
Roosevelt County, 6.28 mi SE of Portales Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.080, -103.340

Nickel size hail several miles south of Portales.

Hail, Valencia

When
June 3, 2:35 PM MST to 2:40 PM MST
Where
Valencia County, 1.79 mi SW of Jarales
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.590, -106.780

Hail up to the size of ping pong balls five miles south of Belen knocked out skylights at a residence.

Hail, Valencia

When
June 3, 2:35 PM MST to 2:39 PM MST
Where
Valencia County, 1.14 mi W of Jarales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.610, -106.780

Quarter size hail near Jarales.

Hail, Valencia

When
June 3, 2:35 PM MST to 2:36 PM MST
Where
Valencia County, Meadow Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.800, -106.590

Quarter size hail in Meadow Lake.

Hail, Valencia

When
June 3, 3:00 PM MST to 3:03 PM MST
Where
Valencia County, 3.17 mi ESE of Becker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.480, -106.570

Quarter size hail near Tierra Grande.

Thunderstorm Wind, Socorro

When
June 3, 3:00 PM MST to 3:05 PM MST
Where
Socorro County, 9.22 mi W of Scholle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.430, -106.582

Spotters observed a significant area of blowing dust with very low visibility and two gustnadoes associated with a severe thunderstorm near NM-47 and U.S. Highway 60.

Funnel Cloud, Torrance

When
June 3, 3:18 PM MST to 3:20 PM MST
Where
Torrance County, 2 mi WSW of Abo
Reported by
Trained Spotter
Coordinates
34.449, -106.362

Funnel cloud observed near Abo Pass.

Hail, Torrance

When
June 3, 3:35 PM MST to 3:37 PM MST
Where
Torrance County, 1.33 mi ENE of Abo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.470, -106.310

Nickel size hail southwest of Mountainair.

Tornado, Torrance

When
June 3, 3:56 PM MST to 4:06 PM MST
Where
Torrance County, 9.52 mi WSW of Progresso to 6.97 mi WSW of Progresso
Rating
EF0
Path length
2.61 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.440, -106.030

A spotter observed a tornado south of Willard in open range land.

Thunderstorm Wind, Chaves

When
June 3, 7:45 PM MST to 8:00 PM MST
Where
Chaves County, 7.88 mi NW of Lake Arthur
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.081, -104.466

Three single-wide mobile homes were overturned and destroyed by straight line winds near Sagebrush Valley Road and U.S. Highway 285. All three trailers were supported on concrete blocks with no tie-downs and no skirting. There were no injuries as none of the units were occupied at the time. Several recreational vehicles were also overturned and damaged in the vicinity. A large tree at a residence near Hagerman was toppled and crushed a nearby carport causing damage to one vehicle. Damage amounts are a rough estimate.

Thunderstorm Wind, Chaves

When
June 3, 7:45 PM MST to 8:00 PM MST
Where
Chaves County, 7.88 mi NW of Lake Arthur
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.081, -104.466

A large barn with concrete floors, concrete footings, and large wood beam trusses was completely destroyed by straight line winds. A semi-trailer inside the barn was also overturned. There were no injuries as the structure was unoccupied. Damage amounts are a rough estimate.

Thunderstorm Wind, De Baca

When
June 3, 9:25 PM MST to 9:35 PM MST
Where
De Baca County, 2 mi E of Ft Sumner
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.470, -104.205

Outflow from thunderstorms well to the southeast of Fort Sumner produced a 61 mph wind gust at the CSBF.

Thunderstorm Wind, Chaves

When
June 3, 9:44 PM MST to 10:00 PM MST
Where
Chaves County, (Row)roswell Ind Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.310, -104.510

Outflow from thunderstorms well to the east of Roswell produced a 58 mph wind gust at the airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750149, 748639, 748646, 748640, 748641, 748644, 748642, 748649, 748650, 748652, 748654, 748656, 748657, 748658, 748659, 748660, 748661, 748662, 748663, 748665, 749342, 748670, 748667.